Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 142, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 25, 2018, 7:57 PM EDT for 4 counties in South Carolina. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2018, 7:57 PM EDT (23:57 UTC)
- Expired
- Jul 25, 2018, 8:45 PM EDT
- In force
- 48 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fairfield County, SC, Kershaw County, SC, Lee County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 50 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 8:14 PM EDT | TSTM WND DMG | 2 N Camden, SC | REPORTED A LARGE LIMB DOWN ON A POWER LINE ALONG HIGHWAY 521 JUST NORTH OF CAMDEN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 12.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 861 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 785 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
770
WUUS52 KCAE 252357
SVRCAE
SCC039-055-061-085-260045-
/O.NEW.KCAE.SV.W.0142.180725T2357Z-180726T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
757 PM EDT WED JUL 25 2018
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southeastern Fairfield County in central South Carolina...
Northwestern Lee County in central South Carolina...
Northwestern Sumter County in central South Carolina...
Kershaw County in central South Carolina...
* Until 845 PM EDT.
* At 757 PM EDT, a severe thunderstorm was located 9 miles northwest
of Lugoff, or 10 miles northwest of Camden, moving southeast at 25
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Camden, Lugoff, Ridgeway, Rembert and Stateburg.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 85 and 112.
Interstate 77 between mile markers 32 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3396 8056 3401 8063 3403 8060 3406 8061
3408 8064 3410 8062 3407 8072 3418 8087
3427 8083 3425 8097 3432 8108 3446 8082
3436 8029 3433 8024 3432 8024
TIME...MOT...LOC 2357Z 293DEG 22KT 3434 8077
HAIL...<.75IN
WIND...60MPH
$$
awp2 follow-up statements
327
WWUS52 KCAE 252358
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
758 PM EDT WED JUL 25 2018
SCC039-055-061-085-260045-
/O.CON.KCAE.SV.W.0142.000000T0000Z-180726T0045Z/
Fairfield SC-Lee SC-Sumter SC-Kershaw SC-
758 PM EDT WED JUL 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHEASTERN FAIRFIELD...NORTHWESTERN LEE...NORTHWESTERN SUMTER
AND KERSHAW COUNTIES...
At 758 PM EDT, a severe thunderstorm was located 8 miles northwest of
Lugoff, or 9 miles northwest of Camden, moving southeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Camden, Lugoff, Ridgeway, Rembert and Stateburg.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 85 and 112.
Interstate 77 between mile markers 32 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Severe thunderstorms can produce large capsizing waves. If on or near
Lake Wateree move into dock and take shelter!
&&
LAT...LON 3396 8056 3401 8063 3403 8060 3406 8061
3408 8064 3410 8062 3407 8072 3418 8087
3427 8083 3425 8097 3432 8108 3446 8082
3436 8029 3433 8024 3432 8024
TIME...MOT...LOC 2358Z 293DEG 22KT 3433 8076
HAIL...<.75IN
WIND...60MPH
$$
awp765
WWUS52 KCAE 260018
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
818 PM EDT WED JUL 25 2018
SCC039-085-260028-
/O.CAN.KCAE.SV.W.0142.000000T0000Z-180726T0045Z/
Fairfield SC-Sumter SC-
818 PM EDT WED JUL 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FAIRFIELD AND
NORTHWESTERN SUMTER COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3411 8048 3416 8049 3411 8056 3415 8068
3421 8079 3426 8081 3431 8081 3438 8077
3439 8078 3441 8078 3441 8080 3443 8080
3436 8029 3432 8024
TIME...MOT...LOC 0018Z 293DEG 22KT 3428 8062
$$
SCC055-061-260045-
/O.CON.KCAE.SV.W.0142.000000T0000Z-180726T0045Z/
Lee SC-Kershaw SC-
818 PM EDT WED JUL 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR NORTHWESTERN LEE AND CENTRAL KERSHAW COUNTIES...
At 818 PM EDT, a severe thunderstorm was located over Camden, moving
southeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Camden and Lugoff.
This includes Interstate 20 in South Carolina between mile markers 90
and 110.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Severe thunderstorms can produce large capsizing waves. If on or near
Lake Wateree move into dock and take shelter!
&&
LAT...LON 3411 8048 3416 8049 3411 8056 3415 8068
3421 8079 3426 8081 3431 8081 3438 8077
3439 8078 3441 8078 3441 8080 3443 8080
3436 8029 3432 8024
TIME...MOT...LOC 0018Z 293DEG 22KT 3428 8062
HAIL...<.75IN
WIND...60MPH
$$
awpWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 7:31 PM EDT, 26 minutes earlier.
Area forecast discussion, Jul 25, 7:31 PM EDT, 26 minutes before
Area Forecast Discussion National Weather Service Columbia SC 731 PM EDT Wed Jul 25 2018 .SYNOPSIS... Surface and upper troughing will remain in the region through tonight resulting in scattered to numerous showers and thunderstorms. The upper trough will weaken later this week, favoring climatological chances for afternoon convection through the weekend. Early next week, the upper trough will amplify west of the forecast area allowing Atlantic moisture to increase along with the chances for showers and thunderstorms. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... A few areas of showers and thunderstorms in the Piedmont moving southeast into the Midlands this evening ahead of short wave trough in the Carolina Mountains. High resolution models suggest storms will weaken as they track to the east due to dry air entrainment and weakening instability. Storms in the north Midlands at 22z are showing some potential for gusty winds and very heavy rain. Hourly Rainfall rates near 2 inches possible. Overnight concern will again center on fog and stratus and with high low level moisture from afternoon rain expect areas of fog and stratus to develop during the early morning hours. Overnight lows will be in the low to mid 70s. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... As the weak frontal boundary over the area weakens and drifts eastward, the airmass across the Midlands and CSRA will begin to dry out slightly. PWAT values will drop to around 1 inch across the Piedmont to 1.5 across the Midlands and slightly higher across the eastern Midlands/Coast. With some weak convergence with lingering boundary along with a weak shortwave moving across the area expect mainly diurnal showers/thunderstorms thursday and friday afternoon/evening. Expect afternoon highs and overnight lows close to normal for late July. Highs 90 to 95 and lows in the low/mid 70s. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Through the weekend, models depict a broad upper level trough over much of the eastern US with a stalled frontal boundary stretching from the Deep South into the mid-Atlantic. This pattern supports mainly diurnally driven convection each day. The models have been consistent in the placement of the front over the western or central forecast area. If this holds true, the front will serve as a focusing mechanism for afternoon thunderstorms and favor higher PoPs in the central and eastern portions of the Midlands and CSRA. By next week, a stronger s/w drops into the eastern trough and amplifies it across the eastern half of the country. This will increase the moist southerly flow of air into the region and PWAT values will increase to around 2.0 inches or slight higher. Expect mainly afternoon/evenings showers and thunderstorms, but a chance will be in the forecast at all times. Some of the rainfall could be locally heavy Monday through Wednesday. With additional chances for rainfall and clouds expect temperatures to run slightly below normal for early/middle portion of next week. Have gone with mainly likely pops during the day and chance pops overnight next week. Expect afternoon temperatures to range from 85 to 90 degrees with overnight lows in the low/mid 70s. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... Main near term concern is band of thunderstorms north of the TAF sites moving south, along with some additional scattered thunderstorm activity stretching from near AGS to near OGB. Will indicate a near term tempo group for TSRA at all sites. Expect convective activity to dissipate later tonight. Fog/stratus possible late tonight into Thursday morning, with IFR to MVFR conditions possible. Drier air to move into most of the forecast area Thursday with surface trough setting up near the coastal plain. Will indicate VCTS in the afternoon at southernmost TAF site OGB. EXTENDED AVIATION OUTLOOK...Restrictions possible each day in mainly afternoon and evening thunderstorms as well as late night and early morning stratus and fog. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 25, 2:14 AM EDT, 17 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 214 AM EDT Wed Jul 25 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-260930- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 214 AM EDT Wed Jul 25 2018 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Thunderstorms late this morning into the evening may contain heavy rain leading to possible localized flooding. Damaging wind may also occur with a few of the thunderstorms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 25, 3:45 PM EDT, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Columbia SC
345 PM EDT WED JUL 25 2018
SCZ022-029-031-252030-
Sumter SC-Kershaw SC-Lee SC-
345 PM EDT WED JUL 25 2018
...Strong Thunderstorms Will Impact Portions of northwestern
Sumter...southeastern Kershaw and northwestern Lee Counties Until 430
PM EDT....
At 344 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Camden to near
Oakland to near Eastover, moving northeast at 25 mph.
HAZARD...strong winds 45 to 55 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
Sumter, Camden, Bishopville, Oakland, Bethune, Dalzell, Cherryvale,
Rembert, Stateburg and Wedgewood.
This includes Interstate 20 in South Carolina between mile markers 96
and 117.
LAT...LON 3396 8041 3385 8063 3389 8062 3391 8063
3394 8063 3401 8058 3424 8063 3443 8032
3439 8029 3436 8029 3432 8024 3423 8022
TIME...MOT...LOC 1944Z 232DEG 21KT 3421 8056 3405 8052 3394 8063
fwaSpecial weather statement, Jul 25, 5:43 PM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Columbia SC
543 PM EDT WED JUL 25 2018
SCZ027-028-252215-
Lexington SC-Richland SC-
543 PM EDT WED JUL 25 2018
...Developing Thunderstorm Will Impact Portions of northwestern
Lexington and northwestern Richland Counties Until 615 PM EDT....
...Boaters on Lake Murray should be on the lookout for rapidly
changing conditions...
At 541 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 9 miles west of Irmo, moving southeast at 20 mph.
HAZARD...gusty winds 30 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Springdale, Oak
Grove, St. Andrews, Red Bank, South Congaree, Chapin, Seven Oaks and
Lake Murray Of Richland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.
This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.
&&
This includes the following highways...
Interstate 126 between mile markers 0 and 1.
Interstate 20 in South Carolina between mile markers 52 and 66.
Interstate 26 between mile markers 89 and 110.
LAT...LON 3413 8102 3388 8117 3403 8149 3409 8146
3408 8145 3408 8143 3407 8141 3407 8139
3412 8143 3414 8143 3418 8140 3418 8137
3420 8135
TIME...MOT...LOC 2141Z 292DEG 17KT 3410 8135
awpSpecial weather statement, Jul 25, 6:35 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Columbia SC
635 PM EDT WED JUL 25 2018
SCZ015-021-022-252300-
Fairfield SC-Lancaster SC-Kershaw SC-
635 PM EDT WED JUL 25 2018
...Strong Thunderstorms Will Impact Portions of Fairfield...Lancaster
and northwestern Kershaw Counties Until 700 PM EDT....
At 635 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Blackstock, or 11 miles south of Chester,
moving east at 30 mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Lancaster, Winnsboro, Elgin, Heath Springs, Irwin, Fishing Creek
Reservoir, Ridgeway, Winnsboro Mills, Lancaster Mill and Blackstock.
This includes Interstate 77 between mile markers 30 and 50.
LAT...LON 3485 8080 3482 8079 3482 8068 3479 8054
3477 8052 3418 8086 3427 8083 3424 8099
3445 8142 3457 8142 3454 8088 3465 8089
3470 8086 3483 8090 3484 8087 3487 8088
TIME...MOT...LOC 2235Z 291DEG 33KT 3454 8118
awpSpecial weather statement, Jul 25, 6:58 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Columbia SC
658 PM EDT WED JUL 25 2018
SCZ015-020>022-028-252345-
Fairfield SC-Lancaster SC-Newberry SC-Kershaw SC-Richland SC-
658 PM EDT WED JUL 25 2018
...Strong Thunderstorms Will Impact Portions of Fairfield...
southwestern Lancaster...northeastern Newberry...northwestern Kershaw
and north central Richland Counties Until 745 PM EDT....
At 658 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Blackstock, or 7 miles northwest of
Winnsboro, moving southeast at 25 mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Winnsboro, Elgin, Heath Springs, Irwin, Fishing Creek Reservoir,
Blythewood, Ridgeway, Winnsboro Mills and Blackstock.
This includes Interstate 77 between mile markers 21 and 50.
LAT...LON 3465 8058 3410 8090 3435 8151 3457 8136
3454 8088 3457 8087 3460 8089 3467 8089
3469 8086 3472 8087
TIME...MOT...LOC 2258Z 297DEG 23KT 3446 8117
awpLocal storm report, Jul 25, 7:45 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
745 PM EDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG 1 ENE WINNSBORO 34.38N 81.08W
07/25/2018 FAIRFIELD SC LAW ENFORCEMENT
WINNSBORO PD REPORTED A TREE DOWN ON A POWER
LINE ON MARION AVE. TIME ESTIMATED.
&&
DCMSpecial weather statement, Jul 25, 7:49 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Columbia SC
749 PM EDT WED JUL 25 2018
SCZ020-027-028-260030-
Lexington SC-Newberry SC-Richland SC-
749 PM EDT WED JUL 25 2018
...Strong Thunderstorms Will Impact Portions of northern Lexington...
southeastern Newberry and northwestern Richland Counties Until 830 PM
EDT....
...Boaters on Lake Murray Should Seek Safe Harbor...
At 749 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 10 miles southeast of Prosperity, or 11 miles
west of Irmo, moving southeast at 25 mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
Springdale, Oak Grove, St. Andrews, Red Bank, Dentsville, Arcadia
Lakes, Five Points, Woodfield, Chapin, Gilbert, Little Mountain,
Peak, Seven Oaks and Lake Murray Of Richland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.
&&
This includes the following highways...
Interstate 126 between mile markers 0 and 3.
Interstate 20 in South Carolina between mile markers 48 and 72.
Interstate 26 between mile markers 87 and 113.
Interstate 77 between mile markers 13 and 14.
LAT...LON 3424 8131 3423 8128 3420 8125 3420 8122
3418 8118 3419 8117 3404 8091 3385 8130
3404 8149 3407 8147 3408 8149 3407 8150
3408 8152 3426 8134
TIME...MOT...LOC 2349Z 327DEG 20KT 3411 8139
awpThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 2:35 PM EDT | Areal Flood Advisory | CAE | Richland | 53 min |
| Jul 25, 2:38 PM EDT | Special Weather Statement | CAE | Richland | 37 min |
| Jul 25, 2:51 PM EDT | Special Weather Statement | CAE | Calhoun | 24 min |
| Jul 25, 3:45 PM EDT | Special Weather Statement | CAE | Lee | 45 min |
| Jul 25, 5:43 PM EDT | Special Weather Statement | CAE | Lexington | 32 min |
| Jul 25, 6:35 PM EDT | Special Weather Statement | CAE | Fairfield, Lancaster | 25 min |
| Jul 25, 6:58 PM EDT | Special Weather Statement | CAE | Fairfield | 47 min |
| Jul 25, 7:14 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Richland | 46 min |
| Jul 25, 7:49 PM EDT | Special Weather Statement | CAE | Lexington | 41 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.